Colorado, 2020

Wildfire in Colorado, October 1 to 31, 2020

October 1 to 31, 2020 · NWS GJT · 1 event in 1 county or zone

A lightning strike ignited a wildfire 10 miles north of Steamboat Springs.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A lightning strike ignited a wildfire 10 miles north of Steamboat Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 30, 10:34 PM MST, 1 hour 26 minutes earlier.

Area forecast discussion, Sep 30, 10:34 PM MST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1134 PM MDT Wed Sep 30 2020

.SHORT TERM...(Tonight through Thursday night)
Issued at 345 PM MDT Wed Sep 30 2020

Expect little change in conditions over the next 36 hours as the
ridge of high pressure persists over the West. The 12Z/Wed
sounding at GJT held just 0.25" in the column and models indicated
little to no moisture flux through Thursday night. Therefore
expect clears skies tonight and Thursday night with sunny skies
over the forecast area on Thursday. Highs will run about 5 degrees
above normal on Thursday. In contrast, strong radiational cooling
under clear skies is expected to bring lows near normal both
tonight and Thursday night.

.LONG TERM...(Friday through Wednesday)
Issued at 345 PM MDT Wed Sep 30 2020

A mid-level shortwave trough moving south-southeastward brushes
the Continental Divide Friday afternoon. This dry system will
bring some clouds and breezy afternoon winds for the higher
valleys along the Divide, but no precipitation. The increased wind
combined with low relative humidity and dry fuels could produce
localized critical fire weather conditions. At this point,
coverage and duration don't favor a watch.

The ridge lingers this weekend, and though highs will be a few
degrees cooler Saturday in the wake of Friday's disturbance, the
sunny, mild and dry conditions will continue. Models indicated a
trough moving through the southwest Canada and the northern
Rockies/s early next week will flatten the ridge. However, the
ridge rebuilds over the area Tuesday into Wednesday. In terms of
sensible weather, the flattening of the ridge will have little
impact and temperatures are expected to remain warmer than normal
while the dry weather continues.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1132 PM MDT Wed Sep 30 2020

VFR conditions expected next 24 hours and beyond with clear skies,
generally light terrain-driven winds with some occasional breezes
in the afternoon. Some thin high clouds are expected to move in
Thursday evening.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...NL
LONG TERM...NL
AVIATION...MDA
Hazardous weather outlook, Sep 30, 3:30 AM MST, 20 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
430 AM MDT Wed Sep 30 2020

COZ001>014-017>023-UTZ022>025-027>029-011300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
430 AM MDT Wed Sep 30 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A dry disturbance will bring localized critical fire weather
conditions to northwest and west-central Colorado on Friday.
Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Elkhead and Park Mountains

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

The Middle Fork Fire began in early September due to lightning 10 miles north of Steamboat Springs and grew to 20,517 acres before it was contained in mid November.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, October 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 922677.